Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Spokane, WA

July 23, 2024Douglas County, Grant County, Okanogan County, Washington

NWS Spokane, WA issued this red flag warning at Jul 23, 2024, 2:15 PM PDT for Douglas County, Grant County, Okanogan County, Washington. It took effect at Jul 24, 2024, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2024, 2:15 PM PDT (21:15 UTC)
In effect from
Jul 24, 2024, 2:00 PM PDT
Expired
Jul 24, 2024, 9:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

Counties Douglas County, WA, Grant County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 151 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS86 KOTX 232115
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
215 PM PDT Tue Jul 23 2024

WAZ703-241400-
/O.NEW.KOTX.FW.W.0009.240724T2100Z-240725T0400Z/
Okanogan Valley (Zone 703)-
215 PM PDT Tue Jul 23 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 703 (OKANOGAN
VALLEY)...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM to 9 PM PDT Wednesday.

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703).

* Winds: Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 14 to 20 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ708-709-241400-
/O.NEW.KOTX.FW.A.0007.240725T2000Z-240726T0400Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
215 PM PDT Tue Jul 23 2024

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN
COLUMBIA BASIN, PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER
(FIRE WEATHER ZONES 708 AND 709)...

The National Weather Service in Spokane has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Thursday afternoon through Thursday evening.

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: West 15 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 15 to 20 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
649 
WWUS86 KOTX 241033
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
333 AM PDT Wed Jul 24 2024

WAZ706-250000-
/O.EXA.KOTX.FW.W.0009.240724T2100Z-240725T0400Z/
Waterville Plateau (Zone 706)-
333 AM PDT Wed Jul 24 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
WATERVILLE PLATEAU...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM this afternoon to 9 PM PDT this evening.

* Affected Area: Fire Weather Zone 706 Waterville Plateau (Zone 
  706).

* Winds: West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 11 to 17 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ703-250000-
/O.CON.KOTX.FW.W.0009.240724T2100Z-240725T0400Z/
Okanogan Valley (Zone 703)-
333 AM PDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
OKANOGAN VALLEY...

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703).

* Winds: Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 10 to 20 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ708-709-250000-
/O.CON.KOTX.FW.A.0007.240725T2000Z-240726T0400Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
333 AM PDT Wed Jul 24 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
EASTERN COLUMBIA BASIN, PALOUSE, SPOKANE AREA, LOWER PALOUSE, 
SNAKE RIVER...

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 13 to 22 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
615 
WWUS86 KOTX 242045
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
145 PM PDT Wed Jul 24 2024


WAZ708-709-251400-
/O.UPG.KOTX.FW.A.0007.240725T2000Z-240726T0400Z/
/O.NEW.KOTX.FW.W.0010.240725T2000Z-240726T0400Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
145 PM PDT Wed Jul 24 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, 
PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 9 PM PDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin -
  Palouse -Spokane Area and Fire Weather Zone 709 Lower Palouse 
  -Snake River.

* Winds: West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 13 to 22 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ703-706-250400-
/O.CON.KOTX.FW.W.0009.240724T2100Z-240725T0400Z/
Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)-
145 PM PDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY...

* Affected Area: Fire Weather Zone 703 Okanogan Valley and Fire
  Weather Zone 706 Waterville Plateau.

* Winds: Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 9 to 19 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
321 
WWUS86 KOTX 250409
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
909 PM PDT Wed Jul 24 2024


WAZ703-706-250515-
/O.EXP.KOTX.FW.W.0009.000000T0000Z-240725T0400Z/
Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)-
909 PM PDT Wed Jul 24 2024

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE 
HUMIDITY FOR THE OKANOGAN VALLEY AND WATERVILLE PLATEAU...

Winds will gradually decrease as relative humidities recover 
overnight. The threat for critical fire weather conditions will
diminish.  

$$

WAZ708-709-251215-
/O.CON.KOTX.FW.W.0010.240725T2000Z-240726T0400Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
909 PM PDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, 
PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER...

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: West 15 to 20 mph with gusts up to 30 mph.

* Timing: Thursday afternoon and evening

* Relative Humidities: 12 to 24 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 23, 10:34 AM PDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 23, 10:34 AM PDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1034 AM PDT Tue Jul 23 2024

.SYNOPSIS...

Our temperatures for the next 5 to 7 days won't be as hot as the
weather we have experienced the last couple of weeks. Afternoon
highs will be close to average today and Wednesday with much of
the Inland Northwest in the upper 80s to low 90s. The arrival of
a dry cold front Wednesday evening will push temperatures below
average for Thursday and Friday. The weekend will be dry with
seasonably warm weather.

&&

.DISCUSSION...

Today: The passage of a dry cold front overnight will knock our
high temperatures down considerably compared to what we had
Monday and over the weekend. Afternoon highs will range from the
mid to upper 80s in Coeur d'Alene, Colville, and Pullman to the
mid 90s in Omak, Grand Coulee, and Lewiston. Today's temperatures
will be pretty close to average and will be the "coolest" or
"least hot" day for the Inland Northwest since the Fourth of
July. It will also be the first day that Omak won't hit 100
degrees since July sixth.

West winds behind last night's front also pushed a good deal of
wildfire smoke out of eastern Washington and north Idaho. Our most
significant source of smoke is currently being generated by
numerous fires (a few of them over 100 thousand acres) in central
and eastern Oregon. The prevailing wind direction the next several
days will be out of the west/southwest. Smoke from local fires
like the Pioneer (upper Lake Chelan) and Swawilla and Bridge Creek
(north of Keller WA) will impact north central Washington, but the
majority of the Inland Northwest won't be as smoky as recent days.

Wednesday: Temperatures will rebound a few degrees on Wednesday
ahead of an approaching cold front. Low to mid 90s will be common
Wed afternoon. Look for the wind shift to arrive with the cold
front east of the Cascades in the mid to late afternoon including
Wenatchee, Chelan, the Methow Valley, and the Waterville Plateau.
Several hours of sustained winds of 15 to 20 mph and humidity
values in the teens, rapid spread of wildfires will be a concern
Wednesday afternoon and evening. A 10 to 20 percent chance of
late day showers and thunderstorms has been retained for the Blue
Mountains of southeast WA as well as the Grangeville and Craigmont
areas in the southern Idaho Panhandle. At this time, the axis of
higher low/mid-level moisture is expected to be further south
(eastern OR, central ID, and western MT), but the northern fringe
of convective showers may clip the NWS Spokane forecast area.
Wednesday afternoon/evening. /GKoch

Thursday: There is good news and bad news for Thursday… Good news
first:  As a strong upper level trough moves along the Washington
and Canadian border, a push of much cooler air behind a mostly dry
cold front Thursday morning will end our never ending days of heat.
850mb temperatures across the Inland Northwest will drop from 22 to
25°C on Wednesday to 14 to 17°C on Thursday. This corresponds to
nearly 10 to 15 degrees of cooling at the surface with highs in the
upper 70s to mid 80s on Thursday. What a relief!

Now here is the bad news: Significant cooling in the summer in the
Inland Northwest always comes with a cost - widespread critical fire
weather conditions. A tight surface pressure gradient (8 to 11 mb)
from PDX to GEG combined with strong winds aloft will allow winds to
pick up early Thursday morning and stay breezy through the evening.
While the cooler temperatures will mitigate some effects, the air
will still be very dry. The NBM is giving areas in the eastern
Columbia Basin to the West Plains and the Palouse a 50 to 70 percent
chance of sustained winds greater than 20 mph and areas in the lee
of the Cascades and the Waterville Plateau a 50 to 75 percent chance
for sustained winds above 25 mph. These conditions will allow any
new or existing fires to rapidly spread.

With regards to precipitation, models are showing a 10 to 20 percent
chance for light rain across the northern mountains and the southern
Idaho Panhandle. Some elevated instability across the southern
Panhandle suggests the potential for isolated thunderstorms.

Friday through Monday: The region will remain under the influence of
a broad trough through the weekend into early next week.
Temperatures on Friday will be similar to Thursday and then begin to
gradually warm. Friday will be a beautiful day with much less wind!
Embedded shortwaves will be worth monitoring Saturday, Sunday, and
Monday for periods of breezier winds and perhaps some lightning
across the southern Idaho Panhandle on Saturday and far southeast
Washington/southern Idaho Panhandle on Monday. /vmt

&&

.AVIATION...
18Z TAFS: Upper level flow from the southwest between an upper
level area of low pressure over Central British Columbia Coast and
upper level ridge axis over Montana will linger over the aviation
area over the next 24 hours. VFR conditions should prevail however
this flow from southwest does allow for the possibility of smoke
from numerous fires in Oregon to drift overhead in addition to any
smoke from more local fires in Washington and North Idaho.
/Pelatti

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Forecasting
visibility from wildfire smoke is a low confidence endeavor. We
have a decent handle on the general movement of smoke via the
prevailing wind, but the behavior of ongoing fires is tough to
predict. We also don't know if/when new fires will develop and
their potential impacts on our airports. /GKoch

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        90  58  93  59  81  52 /   0   0   0   0   0   0
Coeur d'Alene  88  56  91  58  79  50 /   0   0   0   0   0   0
Pullman        85  54  89  53  77  46 /   0   0   0  10   0   0
Lewiston       97  67  98  66  89  59 /   0   0   0  10   0   0
Colville       87  48  90  48  79  41 /   0   0   0   0   0   0
Sandpoint      86  51  89  55  78  46 /   0   0   0  10   0   0
Kellogg        87  63  91  62  77  54 /   0   0   0  10   0   0
Moses Lake     91  56  94  55  83  50 /   0   0   0   0   0   0
Wenatchee      91  63  92  60  80  56 /   0   0   0   0   0   0
Omak           94  58  96  57  84  52 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:15 PM PDTFire Weather WatchOTXAdams, Asotin, Columbia, Garfield, Lincoln, Spokane and 1 more24 hr

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.